Hypersensitivity to lamotrigine and nonaromatic anticonvulsant drugs: A review

Francesco Gaeta, Cristiana Alonzi, Rocco Luigi Valluzzi, Marinella Viola, Maurizio Elia, Antonino Romano

Research output: Contribution to journalArticlepeer-review

Abstract

Lamotrigine and nonaromatic antiepileptic drugs (valproate, gabapentin, and topiramate) are associated with hypersensitivity reactions, mainly cutaneous eruptions. The underlying mechanisms of these manifestations are not yet completely understood. A cell-mediated pathogenic mechanism has been demonstrated in some cases on the basis of positive patch tests and/or lymphocyte transformation tests. Moreover, an in vitro lymphocyte toxicity assay, which exposes the patient's lymphocytes to arene oxides, has detected lymphocyte susceptibility to toxic metabolites in patients with hypersensitivity reactions to lamotrigine. Subjects with a history of mild hypersensitivity reactions and negative allergologic tests can be challenged with the suspected drugs. Challenge tests can also be useful to identify safe alternatives. Our study reports hypersensitivity reactions to lamotrigine and to nonaromatic antiepileptic drugs, especially those assessed by allergologic tests.

Original languageEnglish
Pages (from-to)2874-2882
Number of pages9
JournalCurrent Pharmaceutical Design
Volume14
Issue number27
DOIs
Publication statusPublished - 2008

Keywords

  • Aromatic anticonvulsant
  • Cutaneous adverse reactions
  • Gabapentin
  • Hypersensitivity
  • Lamotrigine
  • Nonaromatic anticonvulsant
  • Topiramate
  • Valproate

ASJC Scopus subject areas

  • Drug Discovery
  • Pharmacology

Fingerprint Dive into the research topics of 'Hypersensitivity to lamotrigine and nonaromatic anticonvulsant drugs: A review'. Together they form a unique fingerprint.

Cite this